Bradycardia and hypotension in a patient with severe aortic stenosis receiving electroconvulsive therapy dose titration for treatment of depression

Bruce Sutor, Paul Mueller, Keith G. Rasmussen

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Aortic stenosis (AS) is a risk factor for increased morbidity and mortality in patients undergoing procedures requiring general anesthesia. The absolute risk to patients with AS receiving electroconvulsive therapy (ECT) is unknown, but given the physiologic changes occurring in AS, it is reasonable to postulate that such patients are at increased risk for untoward events. In this article, we present the case of a 75-year-old woman with severe AS who developed hypotension and bradycardia during ECT dose titration. We discuss practical considerations and risk reduction strategies when using ECT in patients with severe AS.

Original languageEnglish (US)
Pages (from-to)281-282
Number of pages2
JournalJournal of ECT
Volume24
Issue number4
DOIs
StatePublished - Dec 1 2008

Fingerprint

Electroconvulsive Therapy
Aortic Valve Stenosis
Bradycardia
Hypotension
Depression
Therapeutics
Risk Reduction Behavior
General Anesthesia
Morbidity
Mortality

Keywords

  • Aortic stenosis
  • Electroconvulsive therapy
  • Side-effects

ASJC Scopus subject areas

  • Medicine(all)
  • Psychiatry and Mental health
  • Neuroscience (miscellaneous)

Cite this

Bradycardia and hypotension in a patient with severe aortic stenosis receiving electroconvulsive therapy dose titration for treatment of depression. / Sutor, Bruce; Mueller, Paul; Rasmussen, Keith G.

In: Journal of ECT, Vol. 24, No. 4, 01.12.2008, p. 281-282.

Research output: Contribution to journalArticle

@article{85eaa61f92a44ff4a2ac9a791d2a5219,
title = "Bradycardia and hypotension in a patient with severe aortic stenosis receiving electroconvulsive therapy dose titration for treatment of depression",
abstract = "Aortic stenosis (AS) is a risk factor for increased morbidity and mortality in patients undergoing procedures requiring general anesthesia. The absolute risk to patients with AS receiving electroconvulsive therapy (ECT) is unknown, but given the physiologic changes occurring in AS, it is reasonable to postulate that such patients are at increased risk for untoward events. In this article, we present the case of a 75-year-old woman with severe AS who developed hypotension and bradycardia during ECT dose titration. We discuss practical considerations and risk reduction strategies when using ECT in patients with severe AS.",
keywords = "Aortic stenosis, Electroconvulsive therapy, Side-effects",
author = "Bruce Sutor and Paul Mueller and Rasmussen, {Keith G.}",
year = "2008",
month = "12",
day = "1",
doi = "10.1097/YCT.0b013e31816dc87e",
language = "English (US)",
volume = "24",
pages = "281--282",
journal = "Journal of ECT",
issn = "1095-0680",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Bradycardia and hypotension in a patient with severe aortic stenosis receiving electroconvulsive therapy dose titration for treatment of depression

AU - Sutor, Bruce

AU - Mueller, Paul

AU - Rasmussen, Keith G.

PY - 2008/12/1

Y1 - 2008/12/1

N2 - Aortic stenosis (AS) is a risk factor for increased morbidity and mortality in patients undergoing procedures requiring general anesthesia. The absolute risk to patients with AS receiving electroconvulsive therapy (ECT) is unknown, but given the physiologic changes occurring in AS, it is reasonable to postulate that such patients are at increased risk for untoward events. In this article, we present the case of a 75-year-old woman with severe AS who developed hypotension and bradycardia during ECT dose titration. We discuss practical considerations and risk reduction strategies when using ECT in patients with severe AS.

AB - Aortic stenosis (AS) is a risk factor for increased morbidity and mortality in patients undergoing procedures requiring general anesthesia. The absolute risk to patients with AS receiving electroconvulsive therapy (ECT) is unknown, but given the physiologic changes occurring in AS, it is reasonable to postulate that such patients are at increased risk for untoward events. In this article, we present the case of a 75-year-old woman with severe AS who developed hypotension and bradycardia during ECT dose titration. We discuss practical considerations and risk reduction strategies when using ECT in patients with severe AS.

KW - Aortic stenosis

KW - Electroconvulsive therapy

KW - Side-effects

UR - http://www.scopus.com/inward/record.url?scp=61949180914&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=61949180914&partnerID=8YFLogxK

U2 - 10.1097/YCT.0b013e31816dc87e

DO - 10.1097/YCT.0b013e31816dc87e

M3 - Article

C2 - 18580693

AN - SCOPUS:61949180914

VL - 24

SP - 281

EP - 282

JO - Journal of ECT

JF - Journal of ECT

SN - 1095-0680

IS - 4

ER -